Call Us Today! 760-289-3838
Robby Young's Hearing Aid Center - Coachella Valley, CA

Medications that cause hearing loss and other side effects.

Medications that harm your hearing are remarkably common. From popular pain medication to tinnitus medication, find out which of them has an impact on your hearing.

Your Ears Can be Affected by Medications

Pharmaceuticals are a nearly $500 billion industry and the United States accounts for close to half of that usage. Are you buying over the counter medications? Or maybe your doctor has prescribed you with some type of medication. All medications have risks, and even though risks and side effects may be listed in the paperwork, no one ever thinks they’ll be impacted. So it’s worthwhile to point out that some medications raise the chance of hearing loss. On a more positive note, some medicines, including tinnitus treatments, can in fact, help your hearing. But how do you know which drugs are safe and which are the medications will be hazardous? And what to do if a doctor prescribes medications that lead to hearing loss? Here’s the good, the bad, and the ugly on medications.

1. Over-the-Counter Pain Relievers That Damage Your Hearing

The fact that such an everyday thing could cause hearing loss. How regularly hearing loss occurred in individuals who were using many different painkillers was analyzed by researchers. This link is supported by several studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something shocking. Long-term, day to day use of over-the-counter pain relievers damages hearing. Regular use is described as 2 or more times a week. You usually see this frequency in people who suffer with chronic pain. Temporary loss of hearing can result from taking too much aspirin at once and eventually can become permanent. NSAID medications that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 hearing loss risk nearly doubled if they were using this drug to deal with chronic pain. Just for the record, prescription painkillers are just as bad. Here are a few prescription medications that could cause hearing loss:

  • Fentinol
  • Methadone
  • Oxycodone

The precise cause of the hearing loss is uncertain. These drugs might reduce blood flow to your sensitive inner ear, which after a while would kill nerves that detect sound. That’s the reason why loss of hearing could be the consequence of long term use of these drugs.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely fairly safe when taken as directed and you’re not allergic. But the kind of antibiotic called Aminoglycoside might raise hearing loss. Human studies haven’t yet yielded reliable data because they are in the early stages. But there absolutely seem to be some individuals who have developed loss of hearing after using these drugs. It’s convincing enough to see the outcomes of the animal tests. There could be something to be worried about according to the medical community. Mice that took these antibiotics, over a period of time, ultimately lost their hearing for good, every time. The following ailments are generally treated with Aminoglycoside antibiotics:

  • Tuberculosis (TB)
  • Cystic fibrosis
  • Bacterial meningitis
  • Some other respiratory diseases

Compared with most antibiotics, they’re more often used over an extended time period to address chronic infections. Until recently, Neomycin was actually a very widespread antibiotic used to manage children’s ear infections and pneumonia. Concerns over side effects in the past decade have encouraged doctors to prescribe different options. Why some antibiotics worsen hearing loss still requires more research. It would seem that they may cause swelling in the inner ear that creates long-term injury.

3. How Quinine Affects Your Hearing

You are aware of what quinine is if you’ve ever had a gin and tonic. Quinine is utilized to manage malaria and has also been employed to help people who suffer from restless leg syndrome while also being the key ingredient in tonic that gives the drink its bitter flavor. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. There have been numerous cases noted where malaria patients treated with quinine have been inflicted by reversible hearing loss.

4. Your Hearing Can be Harmed by Chemo Medications

You know that there will be side effects when you go through chemo. Doctors are loading the body with toxins in order to eliminate cancer cells. These toxins can’t often tell the difference between normal cells and cancer. Some of the medications that are under scrutiny at are:

  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin

Unfortunately, chemo-induced loss of hearing is an essential trade off when dealing with cancer. While you’re going through chemo, a hearing care pro could help you monitor your hearing. Or you could let us know what your individual scenario is and discover if there are any recommendations we can make.

5. Hearing Loss And Loop Diuretics

You may be taking diuretics to help control fluid balance in your body. As with any attempt to regulate something using medication, you can go too far in one direction, dehydrating the body. This can lead to swelling when salt vs water ratios become unbalanced. Although it’s usually temporary, this can cause hearing loss. But hearing loss may become permanent if you let this imbalance continue. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen permanent hearing loss. Lasix is the most well known loop diuretic, so if you’ve been prescribed this drug, you should consult your doctor concerning any side effects that may occur when combined with other drugs you’re taking.

What Can Do If You’re Taking Drugs That Might Cause Loss of Hearing

You need to talk to your doctor before you discontinue taking any drugs they have prescribed. Note all of the drugs you use and then consult your doctor. You can ask your doctor if there may be an alternative to any drugs that cause hearing loss. You can also reduce your dependence on medications with some lifestyle changes. In certain situations, small changes to your diet and exercise program can give you a healthier life. These changes may also be able to lessen pain and water retention while fortifying your immune system. You should schedule an appointment to have your hearing examined as soon as possible specifically if you are using any ototoxic medication. Loss of hearing can progress quite slowly, which makes it less detectable at first. But don’t be mistaken: you may not recognize the ways in which it can influence your happiness and health, and you will have more options for treatment if you recognize it early.

Why wait? You don't have to live with hearing loss. Call Us Today